Seizures as a Side Effect of Codeine Abuse

800-584-3274 Need Help Overcoming Opiate Addiction? We Can Help!

Some of the side effects of codeine are very serious and can become more likely to occur if you are abusing this dangerous drug. One of the most severe side effects associated with codeine abuse is seizure. Call 800-584-3274 now if you or someone you love is struggling with an opioid use disorder and needs help finding treatment.

Codeine and Seizures

Codeine Abuse

Codeine abuse heightens your risk of seizures.

Codeine is an effective medication for the treatment of issues like mild to moderate pain, cough, and diarrhea, but because the drug is a narcotic, it also has some serious side effects that can be dangerous to users. For example, someone who overdoses on codeine (whether accidentally or on purpose) could experience severe respiratory depression. Nausea and vomiting as well as agitation and hallucinations can be serious side effects of the drug, according to the National Library of Medicine. And, unfortunately, so can seizures.

Someone who experiences seizures while taking codeine for any reason should seek help immediately. Often, your doctor will need to take you off the medication and/or put you on another drug. Seizures are a dangerous potential side effect of opioid drug use, and while they are not incredibly common among most opioid users, those who abuse codeine are more likely to experience a seizure.

Can I Experience Seizures While Abusing Codeine?

Yes. Those who abuse codeine, whether as a pain medication or in combination with another type of drug, put themselves at a higher risk for seizures. In fact, even those who abuse certain types of prescription cough syrup put themselves in danger of this effect. According to the National Institute on Drug Abuse, someone who drinks too much codeine cough syrup can experience a seizure and “might well end up in treatment.”

One of the most frightening aspects of codeine abuse is that many individuals experience severe side effects of the drug but refuse to seek help because they do not want to stop abusing it. But a seizure is a serious issue, and if you do not receive help right away, it could end in permanent damage.

Can Codeine Found in Cough Syrup Still Be Addictive?

What Should I Do if This Happens?

If you think someone is having a seizure induced by codeine abuse, call 911 immediately. Loosen any clothing around the person’s neck that is tight, and cushion their head. Once you get the individual on the ground, turn them on their side (NLM).

The individual will indeed need immediate help from a medical professional in order to ensure that they will be able to safely recover from their seizure. In many cases, they will also need follow-up treatment for their codeine abuse.

Get Help Now

If you or someone you care about has been misusing codeine and is in danger of experiencing severe side effects, call 800-584-3274 now. We can help you locate safe, reliable rehab programs where you can make a change for the better and create a life of recovery, free from substance abuse and free from codeine.


Contact Us:

Sidebar form

Call NOW to Speak with a Treatment Provider. 800-584-3274

EXPLORE
TREATMENT OPTIONS

Need to Find Safe, Comfortable Treatment? We’re Available 24/7

Request a Call Chat Now

YOU MIGHT LIKE...

Supportive tools for making better life choices.

Call NOW to speak with a opiate drug rehab counselor:

800-584-3274

YOUR TREATMENT MAY BE COVERED!

Call now to find out if FREE TREATMENT is available to you!

  • Cigna
  • Aetna
  • United Health Care
  • Humana
  • BlueCross Blue Shield
  • kaiser Permanent